Morris is partly right. We do not have definite direct evidence that our patient's death was caused by the effects of inhaled nitric oxide therapy.1 Therefore, we wrote: "It is suggested that this [decrease of blood pressure probably due to nitric oxide] provoked an irreversible cardiogenic shock. Thus, inhaled nitric oxide may be dangerous...."
The severely disturbed hemodynamics of our patient remained stable before nitric oxide was administered during the first 15 hours after insertion of the pulmonary and radial artery catheters. Then, after institution of the inhaled nitric oxide therapy, her circulation deteriorated progressively with clear peripheral vasodilatation until she died 11 hours later. In the study of Wessel et al2 cited by Morris and us, inhaled nitric oxide increased the plasma levels of vasodilatatory systemic cyclic guanosine monophosphate. In that investigation, nitric oxide also decreased mean blood pressure significantly by 7% (from 65.8 to 60.9 mm
Partanen J, Nieminen MS. Inhaled Nitric Oxide Is Unlikely to Have Contributed to the Death of a Young Woman Suffering From Primary Pulmonary Hypertension-Reply. Arch Intern Med. 1996;156(5):588. doi:10.1001/archinte.1996.00440050148021
Artificial Intelligence Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.